Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS New Orleans, LA

April 5, 2003East Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 5, 2003, 10:18 AM CST for East Feliciana Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2003, 10:18 AM CST (16:18 UTC)
Expired
Apr 5, 2003, 11:00 AM CST
In force
42 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County East Feliciana Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS54 KLIX 051618
SVRNEW
LAC037-051700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1017 AM CST SAT APR 5 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CLINTON

* UNTIL 1100 AM CST

* AT 1013 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST SOUTHWEST OF CLINTON...MOVING EAST AT
  20 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3095 9116 3073 9117 3075 9087 3099 9091

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:35 AM CST, 8 hours 43 minutes earlier.

Area forecast discussion, Apr 5, 1:35 AM CST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
135 AM CST SAT APR 5 2003

FORECAST PACKAGE REMAINS PRETTY MUCH ON TRACK WITH THE OVERALL
REGIME TRANSITIONING MORE INTO A WET PATTERN. THE FOCUS FOR TODAY
WILL CENTER AROUND A BOUNDARY CURRENTLY OVER THE ARKLATEX REGION
SETTLING INTO CENTRAL LOUISIANA AND SOUTH MISSISSIPPI. NOT EXPECTING
A TREMENDOUS SURGE INITIALLY WITH THIS FRONT SO THE BOUNDARY SHOULD
STALL SOMEWHERE IN THIS AREA. NEVERTHELESS...AN INCREASINGLY
UNSTABLE AIRMASS AND A SERIES OF UPPER LEVEL DISTURBANCES BEGINNING
TO TRAVERSE ACROSS THE REGION SHOULD WARRANT THE CHANCE FOR SOME
SHOWERS AND TSTMS TODAY. THE FOCUS BECOMES MORE INTENSE ON SUNDAY AS
THE BOUNDARY LIFTS BACK TO THE NORTH AS A WARM FRONT AND LOW LEVEL
SOUTHERLY FLOW STRENGTHENS. IN ADDITION...BETTER DEFINED UPPER LEVEL
SHEAR POCKETS BEGIN TO MOVE EASTWARD ACROSS THE LOWER MISSISSIPPI
VALLEY. GREATER INSTABILITY...FORECAST SOUNDINGS AND WIND PROFILES
ALL SUGGEST THE POTENTIAL FOR SOME STRONG TO SEVERE ROTATING TSTMS
ON SUNDAY AS THESE EVENTS UNFOLD. THE CHANCE FOR RAIN SHOULD LINGER
INTO MONDAY AS AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT
SWING THROUGH THE SOUTHEAST STATES. AT THIS POINT...EXPECT THE MAIN
COLD FRONT TO MOVE THROUGH THE FORECAST AREA LATE MONDAY AND INTO
TUESDAY. CHANCE FOR RAIN THOUGH WILL CONTINUE THROUGH TUESDAY AS THE
UPPER LEVEL TROF AXIS BEHIND THE SURFACE BOUNDARY MOVES THROUGH THE
SOUTHERN PLAINS AND INTO THE LOWER SOUTHEAST PROVIDING THE NECESSARY
LIFT FOR SOME OVERRUNNING PRECIP. STARTING WEDNESDAY THOUGH LOOKS
CLEAR AS THE TROF AXIS EXITS THE REGION AND HIGH PRESSURE AT THE
SURFACE RETURNS.

PRELIM NUMBERS...
MCB 077/063/079/065 3164  BTR 078/065/080/067 3164
MSY 078/065/080/067 4165  GPT 076/067/076/068 4165

.NEW...NONE.
LA...NONE.
MS...NONE.

09
Hazardous weather outlook, Apr 5, 4:15 AM CST, 6 hours 3 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
415 AM CST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE LATER TODAY
AS A COLD FRONT SETTLES INTO CENTRAL LOUISIANA LEADING INTO SOUTH
MISSISSIPPI...AND A SERIES OF UPPER LEVEL DISTURBANCES BEGIN TO MOVE
EASTWARD ACROSS THE REGION. THE STORMS THOUGH ARE EXPECTED TO REMAIN
BELOW SEVERE THRESHOLDS. THE CHANCE FOR RAIN IS EXPECTED TO WEAKEN
WITH THE ONSET OF THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS BECOME LIKELY ON SUNDAY AS THE AIRMASS
ENCOMPASSING THE FORECAST AREA BECOMES INCREASINGLY UNSTABLE AND
MORE PRONOUNCED UPPER LEVEL DISTURBANCES MOVE THROUGH THE CENTRAL
GULF COAST REGION. THERE IS A POSSIBILITY THAT SOME STORMS MAY REACH
SEVERE THRESHOLDS WITH THE GREATEST IMPACTS BEING DAMAGING WINDS AND
ISOLATED TORNADOES.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE LATE
MONDAY AND INTO TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION.

IN ADDITION TO THE THUNDERSTORM THREAT...SMALL CRAFT ADVISORY
CONDITIONS ARE EXPECTED TO DEVELOP BEHIND THE FRONTAL PASSAGE ON
TUESDAY. NORTH WINDS AROUND 20 TO 25 KNOTS ARE POSSIBLE OVER THE
TIDAL LAKES AND GULF COASTAL WATERS TUESDAY AND EARLY WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED LATE WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. THIS ACTIVATION THOUGH MAY BE REQUESTED
FOR SUNDAY SHOULD THE SITUATION WARRANT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:45 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston, Saint Helena60 min
Apr 5, 11:24 AM CSTSpecial Marine WarningLIX66 min
Apr 5, 11:32 AM CSTSevere Thunderstorm WarningLIXLivingston, Tangipahoa58 min
Apr 5, 1:21 PM CSTSevere Thunderstorm WarningLIXSaint Tammany24 min
Apr 5, 1:41 PM CSTSevere Thunderstorm WarningLIXSaint Tammany49 min
Apr 5, 1:48 PM CSTSpecial Marine WarningLIX57 min
Apr 5, 2:43 PM CSTSpecial Marine WarningLIX92 min
Apr 5, 2:43 PM CSTSpecial Marine WarningLIX92 min
Apr 5, 4:10 PM CSTSpecial Marine WarningLIX65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.